Hail, Box Butte
- When
- August 7, 9:40 PM MST
- Where
- Box Butte County, 3 mi NE of Alliance
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.131, -102.839
Scattered thunderstorms developed near a cold front with one storm producing some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Scattered thunderstorms developed near a cold front with one storm producing some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 2:25 PM MST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 325 PM MDT FRI AUG 7 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY... PER LAPS DATA...MOIST/UNSTABLE AIR IS NOW MAINLY CONFINED TO THE NEBRASKA PANHANDLE BUT IT IS LURKING JUST SE OF KCYS. UPPER LOW SPINNING OVER CENTRAL ID CURRENTLY WILL SLOWLY DRIFT TO THE SSE TONIGHT. COLD FRONT WILL PUSH INTO WEST AND NORTH PARTS OF CWA THIS EVENING...THEN THROUGH THE REST OF CWA OVERNIGHT. WILL GO WITH LOW POPS THIS EVENING ALONG SE WY BORDER AND NEB PANHANDLE AND INCLUDE SAME FOR EAST CENTRAL WY. LATER TONIGHT...HAVE ADDED A LOW POP ACROSS NORTHERN QUARTER OF CWA BEHIND COLD FRONT WITH SHORTWAVE TROUGH EJECTING OUT AHEAD OF UPPER LOW. GFS IS FASTER ON THIS FEATURE THAN NAM BUT EITHER WAY...THERE WILL BE SOME TSTMS HANGING ON SATURDAY MORNING OVER NORTHERN CWA. UPPER LOW ONLY GETS NEAR KJAC LATE SATURDAY AFTERNOON...AND THERE WILL BE ENOUGH MOISTURE AND INSTABILITY AND UPPER DYNAMICS FROM JET BISECTING CWA TO INCLUDE A FEW AFTERNOON/EVENING TSTMS OVER MUCH OF ENTIRE CWA. REMAINS OF UPPER LOW INCHES ITS WAY ACROSS WESTERN WY SAT NIGHT AND THEN SLOWLY TRAVERSES REST OF WY SUNDAY...EXITING EASTERN WY BORDER LATE SUNDAY AFTERNOON. HAVE INCLUDED A FEW SHOWERS/TSTMS OVER WESTERN CWA SATURDAY NIGHT...AND EASTERN CWA SUN AFTERNOON. TEMPS WILL BE COOLER BOTH DAYS. .LONG TERM...SUN NIGHT THRU FRI...FINAL TAIL END OF THE UPPER TROF SHOULD BE ABOUT EAST OF THE REGION BY SUN EVENING. ANOTHER WEAK UPPER TROF WILL MOVE THRU THE REGION DURING PEAK HEATING ON MON AFTN/EVENG...BUT WITH AIRMASS DRIER WILL JUST GO WITH 10-14% POPS FOR NOW. UPPER RIDGE THEN BUILDS GRADUALLY NWD INTO THE AREA FOR TUE INTO WED WITH WARMING TEMPS AND STILL LOOKS FAIRLY DRY NO POPS KEPT LOW. FOR THU INTO FRI...MODELS HAVING SOME PROBLEMS ON A FTR ROTATING NEWD INTO THE AREA AROUND THE UPPER HIGH...AND ALSO SOME QUESTION OF HOW MUCH THE UPPER RIDGE SHIFTS EAST...FLATTENING THE FLOW ALOFT. IT DOES LOOK LIKE SOME MSTR WILL BE ABLE TO WORK ITS WAY NWD BY THU/FRI...BUT LACK OF MODEL CONSISTENCY LEADS TO LOW POPS FOR NOW. TEMPS DO WARM TO ABOVE NORMAL BY THE END OF THE WEEK. && .AVIATION... OVERALL VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH SUNDAY. HOWEVER...SOME MVFR CEILINGS WILL DEVELOP LATE TONIGHT AND EARLY SATURDAY IN MOISTENING UPSLOPE FLOW FROM KRWL TO KDGW AND LUSK AREAS INTO NORTHERN PANHANDLE. SATURDAY NIGHT AND EARLY SUNDAY...THE AREAS OF MVFR CONDITIONS SHIFT INTO SE WY AND SOUTHERN PANHANDLE. && .FIRE WEATHER... SEVERAL PLACES INCLUDING PARTS OF NEBRASKA PANHANDLE HAVE DRIED OUT CONSIDERABLY THIS AFTERNOON WITH RH INTO THE 14-20 PERCENT CATEGORY. STRONGER SURFACE WINDS ARE WEST OF LARAMIE RANGE. CONDITIONS WILL IMPROVE AROUND MID EVENING...AND WITH COOLER TEMPS AND LESS WIND CRITICAL LEVELS SHOULD NOT BE REACHED OVER THE WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1106 AM MDT FRI AUG 7 2009 WYZ060-068>070-081130- NIOBRARA-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1106 AM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE BRIEF GUSTY WINDS AROUND 45 MPH AND PERHAPS SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-081130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1106 AM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE AIR MASS WILL BE MOIST AND UNSTABLE AGAIN...SO A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND DAMAGING WINDS AS WELL AS HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>067-081130- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- 1106 AM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 632 PM MDT FRI AUG 7 2009 NEZ001-WYZ068-080130- GOSHEN-SIOUX- 632 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN AND SOUTHERN SIOUX COUNTIES UNTIL 730 PM MDT... AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TORRINGTON...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...BRIEF HEAVY RAINFALL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. SJC
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 S BAYARD 41.70N 103.32W
07/24/2009 MORRILL NE EMERGENCY MNGR
12 TO 15 TREES FROM 5 TO 5.5 FEET IN DIAMETER WERE
UPROOTED.2 OF THESE TREES FELL ON A HOUSE AND DAMAGED THE
ROOF. AN OUTBUILDING WAS DISTROYED. THIS WAS ACCOMPANIED
BY ALOT OF RAIN. THE POWER WAS OFF AND SOME OF THE TREES
LAY ACROSS THE HIGHWAY. THE WIND WAS ESTIMATED TO BE 80
MPH.
&&
REMANUELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 741 PM MDT FRI AUG 7 2009 NEZ002-003-080245- BOX BUTTE-DAWES- 741 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR DAWES AND NORTHERN BOX BUTTE COUNTIES UNTIL 845 PM MDT... AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BELMONT...OR 27 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 25 MPH. PENNY SIZED HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. SJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 755 PM MDT FRI AUG 7 2009 WYZ068-080245- GOSHEN- 755 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 845 PM MDT... AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLOMILL RESERVOIR...OR 22 MILES SOUTHWEST OF TORRINGTON...MOVING NORTH NORTHEAST AT 40 MPH. HEAVY RAIN AND PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL WHEATLAND 42.05N 104.96W
08/07/2009 E0.25 INCH PLATTE WY LAW ENFORCEMENT
&&
SJCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST BROADWATER 41.60N 102.85W
07/24/2009 E70.00 MPH MORRILL NE TRAINED SPOTTER
2 TO 3 INCH DIAMETER BRANCHES BLOWN DOWN.
&&
REMANUELThe North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178228.